Wisconsin, 2019Cold in Wisconsin, February 1, 2019
February 1, 2019 · NWS MKX · 1 event in 1 county or zone
A man was found frozen in the snow on the side deck of his home. The man was a heavy drinker and often would pass out, outside his home.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man was found frozen in the snow on the side deck of his home. The man was a heavy drinker and often would pass out, outside his home. Temperatures were below zero Fahrenheit on January 31st into the early morning hours of February 1st. The Milwaukee County Medical Examiner's Office determined the cause of death was hypothermia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 31, 11:32 PM CST, 28 minutes earlier.
Area forecast discussion, Jan 31, 11:32 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1132 PM CST Thu Jan 31 2019
.UPDATE...A burst of light snow brought one half inch of snow to
Madison. The snow will move sewd from west central WI to se WI
into the early morning hours but will weaken as it does so. Snow
accums less than an inch.
The 850 mb baroclinic zone will move across srn WI Fri AM into the
early afternoon with stratus likely. Sly winds will finally
develop with temps warming into the teens. The warm advection will
then increase Fri nt on a wly 40-45 kt low level jet. This will
make for above freezing temps on Sat but with more stratus
approaching.
&&
.AVIATION(06Z TAFS)...Cigs of 1-3 kft and vsbys of 1-4SM with the
light snow from WI Dells to Madison to Kenosha into the early
morning hours, then ending. Areas of MVFR cigs will then move
across all of srn WI for Fri AM possibly lingering into the
afternoon. A wly 40-45 kt low level jet will develop for late Fri
evening and night with LLWS possible.
&&
.PREV DISCUSSION... (Issued 1004 PM CST Thu Jan 31 2019)
UPDATE...Very light snow continues mainly south of a line from WI
Dells to Racine with a dusting to a few tenths of an inch
expected. The light snow will spread slightly east over the next
few hours but dissipate or remain just flurries as it does so.
The 850 mb baroclinic zone will move across srn WI Fri AM into the
early afternoon with stratus likely. Sly winds will finally
develop with temps warming into the teens. The warm advection will
then increase Fri nt on a wly 40-45 kt low level jet. This will
make for above freezing temps on Sat.
MARINE...The Heavy Freezing Spray Warning remains in effect until
3 AM Friday. Otherwise light and variable winds will become
brisk southwesterly for Friday night. Modest sswly winds will then
prevail for the weekend as a couple weak low pressure areas move
across far southern Canada and Lake Superior.
PREV DISCUSSION... (Issued 726 PM CST Thu Jan 31 2019)
UPDATE...S WI will remain on the nrn edge of an area of light
snow. A couple vorticity maximums will move sewd across MN, S WI,
and IL tnt while the most focused 850-700 mb warm advection/frontogenesis
will remain over nrn IL. Very light snow extending nwwd along the
MS River to the Twin Cities will shift sewd into srn WI this
evening with light snow probably lingering into the overnight over
se WI. A dusting to one inch expected with the highest amounts
near the IL border and probably no accumulation toward east
central WI. Over east central WI, clouds will be slow to increase
this evening with good radiational cooling occurring. Lowered
temps over all of srn WI but more so over east central WI where
15 to 20 below zero could occur.
For Friday, weak warm advection will develop likely resulting in
stratus for the morning into the early afternoon. The warm
advection will then increase Fri nt on a wly 40-45 kt low level
jet. This will make for above freezing temps on Sat.
AVIATION(00Z TAFS)...MVFR cigs and vsbys of 2-5SM with the light
snow over far srn WI through the evening. Much lesser impact to
the cigs and vsbys toward central WI. Very light snow could linger
over se WI into the early morning hours of Fri. Areas of MVFR cigs
will then move across all of srn WI for Fri AM possibly lingering
into the afternoon. A wly 40-45 kt low level jet will develop for
late Fri evening and night with LLWS possible.
PREV DISCUSSION... (Issued 247 PM CST Thu Jan 31 2019)
AVIATION(21Z TAFS)...Light snow will overspread the area from the
southwest this afternoon. Amounts will be light, generally less than
one inch at the terminals. Vis and cigs will likely drop to MVFR with
the snow, and vis could briefly fall to IFR. Otherwise, VFR is expected
before and after the snow.
Winds will become increasingly light and variable late this
afternoon into this evening. Winds then become light from the
south on Friday.
MARINE...Heavy freezing spray will remain a concern into tonight across
the open waters due to very cold temperatures. Otherwise, light winds
and fairly quiet weather are expected tonight over the lake. Winds
become southerly later tomorrow, continuing through the weekend.
Winds may briefly approach gales across the north half of the lake
Friday night, but right now look to remain just under.
Unsettled weather is expected across the region from this weekend
through much of next week, as a series of storm systems affect the
region.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Heavy Freezing Spray Warning until 3 AM CST Friday for LMZ080-
261-362-364-366-563-565-567-669-671-673-675-777-779-868-870-
872-874-876-878.
&&
Update...Gehring
Tonight/Friday and Aviation/Marine...Boxell
Friday Night through Thursday...CollarHazardous weather outlook, Jan 31, 9:10 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
910 PM CST Thu Jan 31 2019
WIZ046-047-051-052-056>060-062>072-020315-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
910 PM CST Thu Jan 31 2019
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
Below zero temperatures will continue tonight but with little
wind.
A period of very light snow with accumulations of a dusting to
one half inch is expected mainly south of a line from Wisconsin
Dells to Milwaukee.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
A period of light freezing rain or drizzle is possible Saturday
afternoon and Saturday night.
Fog may become dense at times Saturday night into Sunday night.
The threat for ice jams and possible localized river flooding will
increase this weekend, into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ643>646-020315-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
910 PM CST Thu Jan 31 2019
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
Winds may reach Small Craft Advisory levels Friday night and again
Monday and Monday night.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-020315-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
910 PM CST Thu Jan 31 2019
This Hazardous Weather Outlook is for the open waters of Lake
Michigan.
.DAY ONE...Tonight
A Heavy Freezing Spray Warning remains in effect into the early
morning hours of Friday.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
Gusty winds will approach gale force on Monday into Monday night.
www.weather.gov/mkx
Cold/Wind Chill, Milwaukee
- When
- February 1, 12:00 AM CST to 9:00 PM CST
- Where
- Milwaukee forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
A man was found frozen in the snow on the side deck of his home. The man was a heavy drinker and often would pass out, outside his home. Temperatures were below zero Fahrenheit on January 31st into the early morning hours of February 1st. The Milwaukee County Medical Examiner's Office determined the cause of death was hypothermia.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 1, 20191 death · 1 event
- Winter Weather in Kentucky, February 1, 2019$55,000 · 2 events
- Winter Weather in Ohio, February 1, 201930 events
- Drought in New Mexico, February 1 to 28, 201920 events
- Extreme Cold and Cold in New York, February 1, 201918 events
- Winter Storm and Winter Weather in Maryland, February 1, 201915 events
- Cold in Michigan, February 1, 201914 events
- Drought in Colorado, February 1 to 28, 201912 events
- Winter Storm and Winter Weather in West Virginia, February 1, 201911 events
- Flooding in Illinois, February 1 to 6, 20199 events
- Winter Weather in Kentucky, February 1, 20198 events
- Winter Storm and Winter Weather in West Virginia, February 1, 20197 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824123.